Namespaces
Variants
Actions

Bonferroni inequalities

From Encyclopedia of Mathematics
Jump to: navigation, search

A solution of the classical matching problem and the counting inclusion-and-exclusion method (cf. also Inclusion-and-exclusion principle) can be given in a unified manner by the following set of inequalities. Let be events on a given probability space, and let denote the number of that occur. Set and

(a1)

where summation is over all subscripts . The numbers , , are known as the binomial moments of , since, by turning to indicators, one immediately obtains that, with the expectation operator ,

Now, the following inequalities are valid for all integers and :

(a2)

Inequality (a2) can be rewritten for in the light of the elementary relation . Furthermore, it can be extended to

(a3)

and

(a4)

where is an arbitrary integer with and the limits and satisfy and .

Inequalities (a2), (a3) and (a4) are known as the Bonferroni inequalities because of their extensive use by C.E. Bonferroni [a1] in statistical settings; this work of Bonferroni generated a considerable follow-up in later years. However, the inequalities above were known earlier: for discrete probability spaces they go back to the eighteenth century, whilst for an abstract, and thus general, probability space their validity appears in [a3].

When the probability is just counting proportions (a very typical case in number theory), then (a2) is known as the method of inclusion-and-exclusion. However, each of (a2), (a3) or (a4) is a very useful tool with a generally underlying probability in such widely ranging topics as combinatorics, number theory, information theory, statistics, and extreme value theory. For detailed descriptions of all such applications, see [a2].

Although the Bonferroni inequalities are very effective tools in several problems, they may become impractical in others. In particular, when the general terms of are known with an error term, then, because of the large number of terms in as a function of , the error terms might dominate the sum of the main terms in the Bonferroni bounds, making the results meaningless. Modifications of the Bonferroni inequalities, known as Bonferroni-type inequalities, overcome this difficulty.

References

[a1] C.E. Bonferroni, "Teoria statistica delle classi e calcolo delle probabilità" Istit. Sup. Sci. Econ. Commerc. Firenze , 8 (1936) pp. 1–62
[a2] J. Galambos, I. Simonelli, "Bonferroni-type inequalities with applications" , Springer (1996)
[a3] K. Jordan, "The foundations of the theory of probability" Mat. Phys. Lapok , 34 (1927) pp. 109–136 (In Hungarian)
How to Cite This Entry:
Bonferroni inequalities. J. Galambos (originator), Encyclopedia of Mathematics. URL: http://www.encyclopediaofmath.org/index.php?title=Bonferroni_inequalities&oldid=18515
This text originally appeared in Encyclopedia of Mathematics - ISBN 1402006098